Hail, Roberts
- When
- August 16, 1:25 PM CST
- Where
- Roberts County, 0.89 mi SW of Miami
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.690, -100.640
A supercell thunderstorm developed and moved along a frontal boundary south of Miami, Texas on the afternoon of August 16th. The presence of the boundary and high instability aided the storm in developing a strong circulation and produced a short lived tornado which was on the ground for several minutes and less than two miles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A supercell thunderstorm developed and moved along a frontal boundary south of Miami, Texas on the afternoon of August 16th. The presence of the boundary and high instability aided the storm in developing a strong circulation and produced a short lived tornado which was on the ground for several minutes and less than two miles. The tornado did minor damage to a residence and power lines in the area. The storm also produced large hail across portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 1:06 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 206 PM CDT Sun Aug 16 2020 .SHORT TERM...Today through Monday. Thunderstorms are expected this afternoon and evening across the Panhandles. Large hail and damaging winds will be the main threats. Activity could go as late as 4 am before finally tappering off. Surface analysis shows a stalled boundary drapped across the central parts of the Panhandles. Additionally, an outflow boundary is also evident from convection in Oklahoma. Storms are starting to form in the Texas Panhandle as a result of these boundaries. The air across eastern parts of the forecasta area is very moist with dew points in the low to mid 70s. Ample boundary layer moisture will be in place across the east today. Forecast soundings show steep mid level lapse rates, and as a result instability will be on the higher side today. MLCAPE values ranging anywhere from 1500-3000 J/kg with pockets of 5000 as indicated by the RAP. Bulk shear is not very impressive today (~25 knot), but given the amount of potential energy, we certainly could have a strong updraft or two. Inverted-v soundings are also progged in western/central areas where less boundary layer moisture is expected, so a combination of large hail and damaging wind gusts will be possible today/tonight as small pieces of upper level energy pass over the area. Speaking of the flow aloft, wind speeds are very weak at 500 mb so steering flow will in turn be weak as well. If storms train over the same area for a while, we could see a threat for flooding as well, especially in the eastern zones where the "juicer" airmass will exist. Thunderstorms will go into the evening hours and could end up sticking around through Monday morning, especially the southern half of the forecast area. Guerrero && .LONG TERM...Monday Night through Sunday. It still appears some temporary drying of the atmosphere is anticipated for Monday night and Tuesday as northerly flow aloft prevails. NBM non-mentionable pops for this time period were incorporated into the grids and seemed reasonable. Have also cautiously left Tuesday night dry as well based on the NBM pop values. However, will note that the latest operational 12Z GFS and 12Z NAM are hinting that there may be a minor embedded shortwave trof in the overall northerly flow aloft and, as a result, both models bring some precipitation into parts of the OK Panhandle and northern TX Panhandle late Tuesday night. This will be something to watch as time gets closer. For now, left the NBM non-mentionable pop values in for Tuesday night. For Wednesday through Sunday, medium range models are in basic agreement featuring an upper level ridge of high pressure persisting over the southwest states with some semblance of upper level troffing across the eastern states. This places our forecast area in north-northwest or at times northwest flow aloft for most of this time frame. The net result is a return of the threat for late afternoon and nighttime showers and thunderstorms, with the greatest potential across the far western sections closest to the TX and NM state line. NBM pops are plausible and capture the overall synoptic pattern and were utilized in the grids. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 91 64 94 65 / 40 10 5 5 5 Beaver OK 63 91 63 93 64 / 30 5 5 0 10 Boise City OK 60 90 62 94 63 / 30 10 5 0 10 Borger TX 66 95 67 98 68 / 40 10 5 5 5 Boys Ranch TX 63 94 64 96 65 / 40 10 5 5 5 Canyon TX 63 91 64 94 65 / 40 20 5 5 5 Clarendon TX 66 91 67 93 67 / 40 20 5 5 5 Dalhart TX 60 90 61 93 63 / 40 5 5 5 5 Guymon OK 62 89 63 92 64 / 40 5 5 0 5 Hereford TX 64 91 64 94 66 / 40 20 5 5 5 Lipscomb TX 63 92 64 93 64 / 40 10 5 5 10 Pampa TX 63 91 64 94 65 / 40 10 5 5 5 Shamrock TX 66 91 66 92 66 / 40 20 5 0 10 Wellington TX 67 94 68 96 67 / 40 20 5 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 338 AM CDT Sun Aug 16 2020 OKZ001>003-TXZ001>020-317-162045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 338 AM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms possible today. Storms may become severe with damaging winds and large hail being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible just about every day through Friday, mainly during the evening and overnight periods. Current severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
1258 PM CDT Sun Aug 16 2020
OKZ003-161900-
Beaver OK-
1258 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 200 PM CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Knowles, or 12 miles east of Beaver, moving southeast
at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Beaver, Forgan, Gate, Knowles, Mocane, Slapout and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10000 3654 10035 3667 10061 3700 10094
3700 10001
TIME...MOT...LOC 1758Z 306DEG 25KT 3685 10031
GuerreroThe Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
2 hail, 1 tornado. Local standard time, as filed.
The tornado did minor damage around a residence which included,|very minor damage to the home roof cap, a rolled and displaced air|conditioner unit, and a destroyed free standing antenna tower. A|heavy duty metal storage box with a stored car inside was also|rolled onto some farming equipment. The tornado stripped|significant amounts of sheet metal off two barns and caused one|wall to collapse. The EF1 rating was due to four 10 inch power|poles which were snapped where the tornado crossed a nearby |county road. Debris from objects around the home and sheet metal |from the barns were carried 100-200 yards down the path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917721, 917723, 917722.